Georgia, 2008

Damaging Wind in Georgia, June 29, 2008

June 29, 2008 · NWS JAX · 1 event in 1 county or zone

A mid level short wave trough over the Florida panhandle combined with a moist and unstable airmass produced scattered afternoon storms across the area along the seabreeze fronts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level short wave trough over the Florida panhandle combined with a moist and unstable airmass produced scattered afternoon storms across the area along the seabreeze fronts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 29, 8:05 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 8:05 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
905 AM EDT SUN JUN 29 2008

.UPDATE...12Z SOUNDINGS ACRS REGION DONT SHOW TOO MUCH CHANGE FROM
YDAY...AND SHOW GREATER LLVL MOISTURE N...LESSER S. MODIFYING
SOUNDINGS YIELDS 3000 J/KG CAPE WITH T/TD OF 90/70...2000 J/KG WITH
89/67. SOME QUESTION AS TO WHETHER WELL MAINTAIN 70 DWPTS THRU
AFTN...OR MIX OUT TO 66-68...APPEARS BETTER CHC OF MIXING OUT IN
GNV/OCF WHERE A LITTLE DRIER AT LLVLS. REGARDLESS...SHOULD BE
PLENTY UNSTABLE FOR STRONG TSRA THIS AFTN...SIMILAR TO YDAY.

MODEL GUIDANCE AND WATER VAPOR IMAGERY HINT AT SUBTLE H7-H5
SHORTWAVE OVER FL PNDL INTO NRN GULF THIS MORNING (PRODUCING
CONVECTION THATS APPROACHING PNDL) TO TRACK EAST OVER SRN GA/NRN FL
LATE THIS AFTN INTO EVNG. EXPECT MORE WIDESPREAD SHRA/TSRA ACRS SRN
GA AND PERHAPS XTRM NRN FL DURG 17Z-23Z PERIOD...MORE SCTD IN NATURE
FURTHER S. ALSO EXPECT E COAST SEA BREEZE TO NOT GET TOO FAR INLAND
GIVEN LLVL W TO SW FLOW...WITH ONLY WEAK CONVERGENCE ALONG W COAST
SEA BREEZE AS IT MOVES NE.

WILL HAVE LKLY POPS NRN HALF AND 40-50 POPS SRN HALF THIS AFTN. WILL
CONT MENTION OF GUSTY WINDS WITH TSRA IN ZONES...AND POTENTIAL FOR
ISOLD SEVERE STORMS ESP I-10 NWD.

&&

.AVIATION...WILL SEE INCREASING CU/TCU LATER THIS MORNING...WITH SCTD
AFTN TSRA. WINDS MAY BE STRONG AND GUSTY VICINITY OF TSRA...MAY NEED
TO INCLUDE THIS IN NEXT TAF PACKAGE. FOR NOW INCLUDED A TEMPO TSRA
DURING MOSTLY LIKELY PERIOD IN AFTN.

&&

.MARINE...SW WINDS WILL INCREASE LATER THIS AFTN THRU EVNG...WILL
CONTINUE EXERCISE CAUTION FOR OFFSHORE COMPONENT WITH 15-20KT WINDS
BY THIS EVNG. NO SIG CHANGES PLANNED IN UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  71  87  67 /  60  50  70  30
SSI  89  74  86  73 /  60  50  70  40
JAX  91  73  88  71 /  60  40  60  40
SGJ  90  73  87  71 /  50  30  60  40
GNV  91  72  89  69 /  50  30  60  40
OCF  91  72  89  71 /  40  20  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF
Hazardous weather outlook, Jun 29, 12:22 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT SUN JUN 29 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
122 PM EDT SUN JUN 29 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF THE AREA
UNTIL 8 PM EDT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO DEVELOP AND MOVE EAST THIS AFTERNOON. SOME OF THE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG FRONTAL SYSTEM WILL APPROACH THE AREA ON MONDAY AND
NUMEROUS THUNDERSTORMS ARE EXPECTED. THESE STORMS WILL BE CAPABLE
OF DRIVING DOWNPOURS OF RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS. A FEW STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS. THERE IS ALSO POTENTIAL FOR EXCESSIVE
RAINFALL TO PRODUCE MINOR FLOODING CONCERNS.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO ACTIVATE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 29, 11:37 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1237 PM EDT SUN JUN 29 2008

FLZ020>025-030>032-035-036-GAZ164-291800-
ALACHUA-BAKER-BRADFORD-CHARLTON-CLAY-COLUMBIA-DUVAL-GILCHRIST-
HAMILTON-NASSAU-SUWANNEE-UNION-
1237 PM EDT SUN JUN 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...BRADFORD...UNION...NORTHERN CLAY...EASTERN SUWANNEE...
BAKER...COLUMBIA...SOUTHEASTERN HAMILTON...NORTHERN GILCHRIST...
SOUTHERN CHARLTON...WESTERN NASSAU AND WESTERN DUVAL COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID THROUGH
2 PM EDT...

AT 1235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STRONG THUNDERSTORMS JUST SOUTH OF LIVE OAK AND
5 MILES SOUTHEAST OF LAKE CITY...MOVING NORTHEAST AT 15 MPH.
STRONG THUNDERSTORM WILL ALSO AREAS AROUND SUWANNEE VALLEY...LAKE
CITY...LAKE BUTLER...AND OLUSTEE THROUGH 130 PM EDT. STORMS WILL BE
APPROACHING THE WESTERN PART OF THE JACKSONVILLE METRO AREA BY
2 PM.  HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 29, 12:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EDT SUN JUN 29 2008

GAZ162-163-291815-
CLINCH-ECHOLS-
115 PM EDT SUN JUN 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN CLINCH
AND ECHOLS COUNTIES FOR STRONG WINDS VALID UNTIL 215 PM EDT...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 13 MILES WEST OF MAYDAY
TO 9 MILES SOUTHWEST OF STATENVILLE...MOVING EAST AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND STATENVILLE...
MAYDAY...DU PONT AND NEEDMORE THROUGH 215 PM EDT. GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jun 29, 12:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT SUN JUN 29 2008

FLZ023>025-031-032-291830-
BAKER-BRADFORD-CLAY-DUVAL-NASSAU-
133 PM EDT SUN JUN 29 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRADFORD...NORTHERN CLAY...SOUTHEASTERN BAKER...NASSAU AND DUVAL
COUNTIES FOR STRONG WINDS VALID UNTIL 230 PM EDT...

AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF CALLAHAN
TO SAMPSON...MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT THE JACKSONVILLE METRO AREA THROUGH 230 PM EDT. GUSTY WINDS
OF 40 TO 50 MPH CAN BE EXPECTED WITH THE PASSAGE OF THESE STORMS.

IF THE THUNDERSTORMS INTENSIFY FURTHER...WARNINGS MAY BE ISSUED.

STAY TUNED FOR THE LATEST WEATHER INFORMATION. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THE AREA.

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
June 29, 1:00 PM EST
Where
Clinch County, 0.69 mi S of Homerville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.040, -82.770

A large tree was blown down at 52 June Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101710.